LAS VEGAS (KLAS) — More and more, the nation’s supply of illegal drugs is being laced with xylazine as well as fentanyl, the Southern Nevada Health District said in a warning Wednesday.
The agency is urging “heightened public awareness” in the wake of news that the animal tranquilizer — which can be life threatening — is being combined with fentanyl and has been linked to an increase in overdose deaths nationwide.
Xylazine, also known as “tranq,” is not approved for human consumption. It can be life-threatening and is especially dangerous when combined with opioids such as fentanyl.
The U.S. Drug Enforcement Administration reported in March of a “sharp increase” in the trafficking of fentanyl mixed with xylazine, saying the combination places “users at a higher risk of suffering a fatal drug poisoning.”
Dr. Fermin Leguen of the Southern Nevada said being aware of the threat is crucial to saving lives.
“It’s vital to be proactive in educating people about this threat and what can be done in response, in order to save lives.” Leguen said in a news release.
The release said the Centers for Disease Control and Prevention (CDC) reported that nearly 108,000 Americans died between August 2021 and August 2022 from drug poisonings. Nearly 70% of those deaths involved synthetic opioids like fentanyl. The use of xylazine can cause drowsiness, amnesia, blood sugar abnormalities, slowed breathing, slowed heartbeat, apnea, dangerously low blood pressure and death.
Federal authorities say people who inject drug mixtures containing xylazine also can develop severe wounds, including necrosis — the rotting of human tissue — which may lead to amputation. According to the National Institute on Drug Abuse, repeated xylazine use is associated with skin ulcers, abscesses and related complications.
While xylazine use has not been widely reported in Nevada, SNHD registered one overdose death involving both the drug and fentanyl in 2020. SNHD has been expanding its surveillance capabilities to help ensure it can detect new substances more quickly and collaborate with its partners to respond appropriately.
According to the CDC, overdose deaths from synthetic opioids (primarily fentanyl) have been increasing nationwide in recent years. A major reason is users don’t realize the drugs are laced with fentanyl. Fentanyl test strips allow people to test drugs for traces of fentanyl, which can be deadly even in small amounts. SNHD provides test strips without a prescription at 280 S. Decatur Blvd., or at a distribution location which can be found at nvopioidresponse.org.
More about xylazine is at harmreduction.org. People who are using substances or others interested in obtaining support can call the 988 Suicide and Crisis Hotline or visit behavioralhealthnv.org.